HomeClinical ToolsIMPROVE VTE

🦵 IMPROVE VTE Risk Score

Assess VTE risk in hospitalised medical patients with the IMPROVE model.

Clinical takeaway

Score 0–1 identifies low VTE risk (prophylaxis may be withheld).

Loading calculator…
Share on XLinkedInWhatsAppEmail

Paste the link in Slack, Teams, X, or LinkedIn — the preview image comes from this page’s Open Graph card.

When to use

Decide on thromboprophylaxis in medical inpatients.

How it works

Weighted items: prior VTE 3, thrombophilia 2, lower-limb paralysis 2, cancer 2, immobilised ≥ 7 days 1, ICU/CCU 1, age > 60 1.

Key points

  • Score 0–1 identifies low VTE risk (prophylaxis may be withheld).
  • ≥ 2–3 supports pharmacologic prophylaxis.
  • Pair with the IMPROVE bleeding risk score.

References

Decision support for licensed clinicians only; not a substitute for clinical judgement, diagnosis or local protocols.

Worked calculation

The values below come from this tool's own example placeholders and are computed server-side with the formula shown on this page, so the arithmetic can be checked quickly. It demonstrates how to substitute values only — it is not clinical advice and not a real case.

Previous VTENo
Known thrombophiliaNo
Lower-limb paralysisNo
Current cancerNo
Immobilised ≥ 7 daysNo
ICU/CCU stayNo
Age > 60No

IMPROVE VTE0

  • RiskLow VTE risk (~0.4–0.7%)
  • NoteScore ≥ 2–3 supports pharmacologic prophylaxis if bleeding risk is acceptable; pair with the IMPROVE bleeding score.
Previous VTEYes (+3)
Known thrombophiliaYes (+2)
Lower-limb paralysisYes (+2)
Current cancerYes (+2)
Immobilised ≥ 7 daysYes (+1)
ICU/CCU stayYes (+1)
Age > 60Yes (+1)

IMPROVE VTE12

  • RiskHigh VTE risk
  • NoteScore ≥ 2–3 supports pharmacologic prophylaxis if bleeding risk is acceptable; pair with the IMPROVE bleeding score.

Frequently asked questions

What is IMPROVE VTE Risk Score?
Assess VTE risk in hospitalised medical patients with the IMPROVE model.
How is IMPROVE VTE Risk Score calculated? What is the core formula?
Weighted items: prior VTE 3, thrombophilia 2, lower-limb paralysis 2, cancer 2, immobilised ≥ 7 days 1, ICU/CCU 1, age > 60 1.
When is IMPROVE VTE Risk Score used?
Decide on thromboprophylaxis in medical inpatients.
What are the key clinical points for IMPROVE VTE Risk Score?
Score 0–1 identifies low VTE risk (prophylaxis may be withheld). ≥ 2–3 supports pharmacologic prophylaxis. Pair with the IMPROVE bleeding risk score.
What are the limits and cautions when using IMPROVE VTE Risk Score?
For licensed clinicians and clinical researchers. Interpret results with history, investigations and local protocols; not a diagnosis or prescription, and not a substitute for multidisciplinary decision-making or local guidelines.
How is IMPROVE VTE Risk Score calculated in practice? Can you show a worked example?
Inputs: Previous VTE No, Known thrombophilia No, Lower-limb paralysis No, Current cancer No, Immobilised ≥ 7 days No, ICU/CCU stay No, Age > 60 No → Result: IMPROVE VTE 0(Risk: Low VTE risk (~0.4–0.7%), Note: Score ≥ 2–3 supports pharmacologic prophylaxis if bleeding risk is acceptable; pair with the IMPROVE bleeding score.) Inputs: Previous VTE Yes (+3), Known thrombophilia Yes (+2), Lower-limb paralysis Yes (+2), Current cancer Yes (+2), Immobilised ≥ 7 days Yes (+1), ICU/CCU stay Yes (+1), Age > 60 Yes (+1) → Result: IMPROVE VTE 12(Risk: High VTE risk, Note: Score ≥ 2–3 supports pharmacologic prophylaxis if bleeding risk is acceptable; pair with the IMPROVE bleeding score.)

Other tools

🦵 Wells DVT🫁 Wells PE🫁 PERC🦵 Padua

中文版 →